Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 216, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 6:53 PM CDT for 4 counties in Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 6:53 PM CDT (23:53 UTC)
- Expired
- Jul 5, 2016, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE
The radar
The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:07 PM CDT | TSTM WND DMG | Grand Island, NE | A FEW TREES REPORTED DOWN IN CENTRAL AND NORTHERN GRAND ISLAND...ALSO SOME LIMITED POWER OUTAGES |
| Jul 5, 7:07 PM CDT | HAIL 0.88 | 4 E Grand Island, NE | PEA TO NICKLE SIZED HAIL ALONG THE HALL-MERRRICK COUNTY LINE. 20 TO 30MPH WINDS ALSO REPORTED. |
| Jul 5, 7:36 PM CDT | HAIL 0.88 | 2 N Chapman, NE | STORM CHASER REPORTED NICKLE SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 6:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578 WUUS53 KGID 052353 SVRGID NEC079-081-093-121-060045- /O.NEW.KGID.SV.W.0216.160705T2353Z-160706T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 653 PM CDT TUE JUL 5 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA... WEST CENTRAL HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA... NORTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA... SOUTHWESTERN MERRICK COUNTY IN CENTRAL NEBRASKA... * UNTIL 745 PM CDT * AT 652 PM CDT...A SEVERE THUNDERSTORM WAS RAPIDLY APPROACHING GRAND ISLAND...MOVING NORTH AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... CHAPMAN AROUND 715 PM CDT. ST. LIBORY AROUND 720 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4086 9817 4085 9849 4118 9846 4115 9805 TIME...MOT...LOC 2352Z 187DEG 25KT 4090 9832 HAIL...0.75IN WIND...60MPH $$ KELLEY
1 follow-up statement
163
WWUS53 KGID 060047
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT TUE JUL 5 2016
NEC079-081-093-121-060056-
/O.EXP.KGID.SV.W.0216.000000T0000Z-160706T0045Z/
HOWARD NE-HAMILTON NE-HALL NE-MERRICK NE-
747 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD...WEST
CENTRAL HAMILTON...NORTHEASTERN HALL AND SOUTHWESTERN MERRICK
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4086 9817 4085 9849 4118 9846 4115 9805
TIME...MOT...LOC 0044Z 187DEG 25KT 4090 9832
$$
KELLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:00 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 5, 4:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Hastings NE 400 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 5 2016 A surface trough evident in both observations and on radar this afternoon extends from around Fullerton Nebraska southwest towards Cambridge Nebraska. Expect this trough to be the focus of shower and thunderstorm development through the late afternoon and evening hours as the CAP continues to erode and an upper level disturbance approaches from the west. With ample instability in place...once the CAP breaks...expect some of these storms to rapidly intensify...with the possibility of large hail and strong wind gusts both possible. That said...with very modest shear...continue to think that widespread severe weather is rather unlikely...and more than likely any reports of large hail should be very isolated and the duration of the strongest storms will be relatively brief. While widespread severe weather seems unlikely...with elevated instability persisting through the overnight hours and the approaching upper level disturbance...expect a rather active evening across the local area with likely the best chance for widespread rainfall of the entire forecast period...with many of the short term forecast models developing a line of precipitation and propagating it southeastward across the entire forecast area during the overnight hours. For Wednesday...expect significant instability to build across the local again...with slightly more significant shear to work with. That said...the CAP is expected to be stronger and the forcing of the subsequent disturbance will be primarily during the evening and overnight hours...so the daytime is expected to remain dry with another round of near 100 degree or greater heat index values expected across much of the local forecast area. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 5 2016 Periodic small chances for thunderstorms are evident through the extended periods...albeit most areas will likely remain dry as coverage is not expected to be widespread any particular day. Starting Wednesday night...expect the next upper level disturbance to brush the northern half of the forecast area potentially sparking some elevated thunderstorm activity during the evening and overnight hours. While coverage of thunderstorm activity is uncertain...with significant elevated instability and some deep layer shear to work with...could see a few storms develop large hail to the size of golf balls and damaging wind gusts...and not surprisingly much of south central Nebraska is highlighted with a slight risk of severe weather from the storm prediction center again tomorrow. Thereafter...thunderstorm chances diminish across the majority of the forecast area for Thursday and Friday...albeit a few storms will be possible across the northern and eastern fringes of the local area behind a passing cold front Thursday afternoon. That said...expect a slightly cooler airmass to settle in behind this front bringing some relief to the local area later this week and through the upcoming weekend...when high temperatures are expected to return to near or just below normal. Additional chances for thunderstorms then return to the forecast area Saturday through next Tuesday...as several weak disturbances traverse the plains. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jul 5 2016 While prevailing VFR conditions are forecast through the period...expect the chance for a TSRA or VCTS during the late afternoon through evening hours that will likely result in MVFR or lower VSBYS and CIGS as they move across either terminal. While at this point it looks like both terminals should be brushed by some activity later today...the exact timing is still too uncertain to nail down in a short tempo group for the time being. Otherwise...expect increasing southerly winds this afternoon ahead of a surface trough that will provide the focus for TSRA development later today. Winds will then lessen and become more variable as the axis of this trough moves across the area...with clearing skies and light southerly winds expected to start off the day Wednesday. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY ACROSS AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Jul 5, 5:52 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 552 PM CDT TUE JUL 5 2016 NEZ061-073-052300- PHELPS NE-BUFFALO NE- 552 PM CDT TUE JUL 5 2016 ...STRONG THUNDERSTORM OVER NORTHEASTERN PHELPS COUNTY... AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELM CREEK...OR 12 MILES NORTH OF HOLDREGE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... ELM CREEK AND ODESSA AROUND 600 PM CDT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 257 AND 267. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4053 9939 4061 9947 4078 9931 4066 9918 TIME...MOT...LOC 2252Z 227DEG 18KT 4062 9936 KELLEY
Local storm report, Jul 5, 5:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL HASTINGS 40.59N 98.39W
07/05/2016 E1.00 INCH ADAMS NE PUBLIC
&&
HEINLEINLocal storm report, Jul 5, 6:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL HASTINGS AIRPORT 40.60N 98.43W
07/05/2016 M1.25 INCH ADAMS NE TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL FALLING NEAR AIRPORT
&&
PBEDALocal storm report, Jul 5, 6:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL HASTINGS 40.59N 98.39W
07/05/2016 E0.50 INCH ADAMS NE TRAINED SPOTTER
AT BURLINGTON AND 14TH ST.
&&
KELLEYLocal storm report, Jul 5, 6:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 N HASTINGS 40.68N 98.39W
07/05/2016 M1.00 INCH ADAMS NE NWS EMPLOYEE
6 N OF HASTINGS ALONG HWY 281
&&
PBEDASpecial weather statement, Jul 5, 6:31 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT TUE JUL 5 2016
NEZ061-052345-
BUFFALO NE-
631 PM CDT TUE JUL 5 2016
...STRONG THUNDERSTORM OVER KEARNEY...
AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER KEARNEY...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEARNEY...GIBBON AND RIVERDALE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 269 AND 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4077 9918 4088 9895 4068 9878 4065 9894
4066 9898 4065 9900 4066 9916
TIME...MOT...LOC 2331Z 254DEG 22KT 4071 9906
HALBLAUBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:40 PM CDT | Special Weather Statement | GID | Furnas | 50 min |
| Jul 5, 3:44 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 46 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 51 min |
| Jul 5, 5:17 PM CDT | Special Weather Statement | GID | Phelps | 13 min |
| Jul 5, 5:42 PM CDT | Special Weather Statement | GID | Phelps | 33 min |
| Jul 5, 5:52 PM CDT | Special Weather Statement | GID | Phelps | 8 min |
| Jul 5, 5:52 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 38 min |
| Jul 5, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 36 min |
| Jul 5, 6:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall, Hamilton | 50 min |
| Jul 5, 6:31 PM CDT | Special Weather Statement | GID | Buffalo | 14 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.